QT Prolongation and Mortality among Patients on Methadone
Methadone is associated with prolongation of the corrected QT interval (QTc ) in some patients. Because QTc prolongation is a risk factor for torsade de pointes and sudden death, concerns have arisen over the cardiac safety of methadone and whether patients receiving it should undergo electrocardiography (ECG) screening. Estimates vary regarding the proportion of opioid agonist treatment (OAT) patients with clinically significant QTc prolongation, and population-level data on mortality attributable to methadone-associated cardiac disturbances are lacking. To better define the clinical significance of QTc prolongation in OAT patients, investigators in Norway used 2 approaches: ECGs among 200 of the country’s OAT patients who agreed to voluntary screening, and matching of national death records with the register of all patients in Norway who received OAT from 1997–2003. Any death for which no other cause could be identified was attributed to possible methadone-associated cardiac arrhythmia.
- Among patients in the ECG sample,
- 28.9% of those receiving methadone had some QTc prolongation (>450 ms), and 4.6% had QTc prolongation of >500 ms (considered at significant risk for arrhythmia).
- A positive dose-dependent relationship was observed between methadone and QTc interval. The mean dose of methadone in the ECG sample was 111 mg per day. All patients with a QTc of >500 ms were on methadone doses of 120 mg per day or higher.
- No patient receiving buprenorphine (n=27) had a QTc of >450 ms.
- Among patients in the OAT/mortality comparison sample,
- During the first month of methadone treatment (theoretically a period of higher risk), 1 death among 3850 methadone initiations was attributable to potential methadone-associated cardiac arrhythmia.
- In 6450 patient-years of observation, 4 deaths were identified in which QTc prolongation could not be excluded as the cause, for a maximum mortality rate of 0.06 per 100 patient-years.
These data suggest that, although methadone-associated QTc prolongation does occur in a dose-dependent fashion, associated cardiac rhythm disturbances may be of limited clinical significance. Limitations include self-referral by participants for ECG evaluation, lack of baseline (pre-OAT) QTc data, and no mention of methadone dose in the analyses linking OAT participa-tion to mortality. More definitive data regarding cardiac outcomes in this population and the potential impact of ECG screening on total mortality are needed to define optimal management of this uncommon though worrisome side-effect of methadone.Marc N. Gourevitch, MD, MPH